Idaho, 2006

Cold in Idaho, February 18, 2006

February 18, 2006 · NWS PIH · 2 events in 2 counties and zones

Wind chills of -20 to -30 degrees again were widespread for the second straight morning in the Upper Snake Highlands and Upper Snake River Plain.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Wind chills of -20 to -30 degrees again were widespread for the second straight morning in the Upper Snake Highlands and Upper Snake River Plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 17, 2:37 PM MST, 11 hours 23 minutes earlier.

Area forecast discussion, Feb 17, 2:37 PM MST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
237 PM MST FRI FEB 17 2006

.SHORT TERM...TONIGHT THROUGH MONDAY...ARCTIC AIR CONTINUES TO FLOW
OVER THE DIVIDE AND DOWN THE SNAKE RIVER PLAIN. WIND SPEEDS HAVE
DIMININSHED SOMEWHAT THIS AFTERNOON...BUT AM EXPECTING SOME BRISK
WINDS TO CONTINUE OVERNIGHT UNTIL THE SFC PRES GRAD RELAXES. WILL
PLAN ON ENDING THE BLOWING SNOW ADVISORY AND THE WIND CHILL
WARNING SHORTLY. MAY SEE WIND CHILL VALUES REACH WARNING CRITERIA
OVERNIGHT AGAIN ...AS TEMPS ARE EXPECTED TO FALL BELOW ZERO IN THE
MID AND UPPER SNAKE RIVER PLAIN.

AS THE CLOSED LOW OFF THE CA COAST IS EXPECTED TO DROP SWD TO THE
CEN CA COAST BY SAT EVE. THIS WILL TURN THE UPPER FLOW MORE FROM
THE SW AND POSSBILY PUSH SOME MSTR INTO THE SRN HIGHLANDS. WILL
CONTINUE THE POPS SAT THRU SUN FOR THE SRN HIGHLANDS...BUT HAVE
DROPPED THEM ELSEWHERE.

TEMPS WILL GRADUALLY MODERATE THROUGH THE WEEKEND AS THE ARCTIC
AIRMASS MOVES OUT OF THE NRN PLAINS.  HEDGES

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...NORTHWEST FLOW WILL
DEVELOP OVER THE REGION MONDAY NIGHT AND CONTINUE THROUGH WEDNESDAY.
THE FLOW THEN TRANSITIONS TO ZONAL FOR THE REMAINDER OF THE
EXTENDED. THE POSITION OF THE UPPER JET IS FURTHER NORTH THAN
PREVIOUS RUNS WHICH WOULD MEAN WARMER TEMPERATURES AND SLIGHTLY
WEAKER WINDS. THEREFORE...NUDGED WINDS AND TEMPS IN THOSE
DIRECTIONS. LIGHT QPF WILL STILL BE FAVORED OVER THE HIGHLANDS
THROUGH THE PERIOD WITH LITTLE TO NO CHANCE OF SNOW IN THE VALLEYS.
POP/WEATHER GRIDS REFLECT THE LATEST GUIDANCE SO NO CHANGES WERE
NECESSARY.  WAW

&&

.AVIATION...WIDESPREAD VFR.  WAW

&&

.PIH WATCHES/WARNINGS/ADVISORIES...

BLOWING SNOW ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR IDZ019-
IDZ020.

WIND CHILL WARNING UNTIL 5 PM MST THIS AFTERNOON FOR IDZ019-
IDZ020.

&&

99/99/99
Hazardous weather outlook, Feb 17, 3:30 AM MST, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
330 AM MST FRI FEB 17 2006

IDZ017>025-031-032-171045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-BIG AND
LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
330 AM MST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

COLD ARCTIC AIR PUSHING ACROSS THE CONTINENTAL DIVIDE COMBINED WITH
NORTHEAST WINDS 10 TO 20 MPH WILL CREATE EXTREME WIND CHILL OF 20 TO
30 BELOW ZERO IN MOUNTAIN PASSES ALONG THE IDAHO AND MONTANA BORDER
FROM WEST YELLOWSTONE TO MONIDA PASS ON INTERSTATE 15 AND INTO THE
UPPER SNAKE RIVER PLAIN THIS MORNING. WIND CHILL WILL DECREASE WITH
WARMING DAYTIME TEMPERATURES BY 11 AM MST. PLEASE REFER TO BOIWSWPIH
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Upper Snake Highlands

When
February 18, 2:00 AM MST to 11:00 AM MST
Where
Upper Snake Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Upper Snake River Plain

When
February 18, 2:00 AM MST to 11:00 AM MST
Where
Upper Snake River Plain forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490806, 5490807.